Alert archive / Mississippi / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 342, NWS Memphis, TN
NWS Memphis, TN issued this severe thunderstorm warning at Dec 1, 2018, 7:53 AM CST for 4 counties in Mississippi. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Dec 1, 2018, 7:53 AM CST (13:53 UTC)
- Expired
- Dec 1, 2018, 8:45 AM CST
- In force
- 52 min
- Issued by
- NWS Memphis, TN
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Lafayette County, MS, Marshall County, MS, Panola County, MS, Tate County, MS
The radar
The Memphis radar (KNQA), 84 km from the middle of the area, began a volume at 13:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Little Rock, AR (KBYH), launched 12:00Z, 1.9 hours before the alert went out and 27 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 101 J/kg
- Mixed-layer CIN
- -93 J/kg
- Mixed-layer LCL
- 793 m above ground
- 0-6 km bulk shear
- 80 kt
- 0-1 km storm-relative helicity
- -33 m²/s²
- 0-3 km storm-relative helicity
- 61 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.7
The text
As transmitted.
432
WUUS54 KMEG 011353
SVRMEG
MSC071-093-107-137-011445-
/O.NEW.KMEG.SV.W.0342.181201T1353Z-181201T1445Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Memphis TN
753 AM CST SAT DEC 1 2018
The National Weather Service in Memphis has issued a
* Severe Thunderstorm Warning for...
Northwestern Lafayette County in northwestern Mississippi...
Southern Marshall County in northwestern Mississippi...
Tate County in northwestern Mississippi...
Panola County in northwestern Mississippi...
* Until 845 AM CST.
* At 753 AM CST, a severe thunderstorm was located over Pleasant
Grove, or 14 miles southwest of Senatobia, moving northeast at 60
mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Senatobia, Holly Springs, Batesville, Wall Doxey State Park, John W
Kyle State Park, Sardis, Coldwater, Como, Crenshaw, Barr,
Strayhorn, Pleasant Grove, Harmontown, Curtis Station,
Independence, Laws Hill, Marianna, Wakefield, Askew and Waterford.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3430 9019 3466 9021 3472 9006 3471 9003
3472 8996 3477 8991 3476 8930 3435 8972
TIME...MOT...LOC 1353Z 234DEG 56KT 3446 9013
HAIL...1.00IN
WIND...60MPH
$$3 follow-up statements
867
WWUS54 KMEG 011415
SVSMEG
Severe Weather Statement
National Weather Service Memphis TN
815 AM CST SAT DEC 1 2018
MSC071-093-107-137-011445-
/O.CON.KMEG.SV.W.0342.000000T0000Z-181201T1445Z/
Lafayette MS-Marshall MS-Tate MS-Panola MS-
815 AM CST SAT DEC 1 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 AM CST
FOR NORTHWESTERN LAFAYETTE...SOUTHERN MARSHALL...EASTERN TATE AND
NORTHEASTERN PANOLA COUNTIES...
At 815 AM CST, a severe thunderstorm was located near Barr, or 7
miles east of Senatobia, moving northeast at 60 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Senatobia, Holly Springs, Batesville, Wall Doxey State Park, John W
Kyle State Park, Sardis, Coldwater, Como, Barr, Harmontown,
Independence, Laws Hill, Marianna, Wakefield, Waterford, Aiken,
Crossroad, Tyro, Gilton and Chulahoma.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3431 9008 3444 9001 3457 8997 3467 8997
3472 8996 3477 8991 3476 8930 3435 8972
TIME...MOT...LOC 1415Z 236DEG 51KT 3457 8984
HAIL...1.00IN
WIND...60MPH
$$890
WWUS54 KMEG 011422
SVSMEG
Severe Weather Statement
National Weather Service Memphis TN
822 AM CST SAT DEC 1 2018
MSC071-093-107-137-011445-
/O.CON.KMEG.SV.W.0342.000000T0000Z-181201T1445Z/
Lafayette MS-Marshall MS-Tate MS-Panola MS-
822 AM CST SAT DEC 1 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 AM CST
FOR NORTHWESTERN LAFAYETTE...SOUTHERN MARSHALL...EASTERN TATE AND
NORTHEASTERN PANOLA COUNTIES...
At 822 AM CST, a severe thunderstorm was located over Barr, or 13
miles east of Senatobia, moving northeast at 60 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Senatobia, Holly Springs, Wall Doxey State Park, John W Kyle State
Park, Sardis, Coldwater, Como, Barr, Harmontown, Independence, Laws
Hill, Marianna, Wakefield, Waterford, Aiken, Crossroad, Tyro, Gilton,
Chulahoma and Glenville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Intense thunderstorm lines can produce brief tornadoes and widespread
significant wind damage. Although a tornado is not immediately
likely, it is best to move to an interior room on the lowest floor of
a building. This storm may cause serious injury and significant
property damage.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3438 8995 3444 9001 3457 8997 3467 8997
3472 8996 3477 8991 3476 8930 3441 8966
TIME...MOT...LOC 1422Z 234DEG 55KT 3462 8974
TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
$$932
WWUS54 KMEG 011435
SVSMEG
Severe Weather Statement
National Weather Service Memphis TN
835 AM CST SAT DEC 1 2018
MSC071-093-107-137-011445-
/O.CON.KMEG.SV.W.0342.000000T0000Z-181201T1445Z/
Lafayette MS-Marshall MS-Tate MS-Panola MS-
835 AM CST SAT DEC 1 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 AM CST
FOR NORTHWESTERN LAFAYETTE...SOUTHERN MARSHALL...EASTERN TATE AND
NORTHEASTERN PANOLA COUNTIES...
At 835 AM CST, a severe thunderstorm was located near Marianna, or
near Holly Springs, moving northeast at 60 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Holly Springs, Wall Doxey State Park, Harmontown, Laws Hill,
Marianna, Wakefield, Blackwater, Teckville, Waterford, Aiken, Wyatte,
Tyro, Gilton, Chulahoma, Glenville, Thyatira, Galena, Hayes Crossing,
Bett and Waites.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Intense thunderstorm lines can produce brief tornadoes and widespread
significant wind damage. Although a tornado is not immediately
likely, it is best to move to an interior room on the lowest floor of
a building. This storm may cause serious injury and significant
property damage.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3440 8977 3451 8978 3456 8976 3463 8977
3469 8978 3477 8977 3476 8930 3441 8966
TIME...MOT...LOC 1435Z 234DEG 56KT 3474 8954
TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 1, 6:11 AM CST, 1 hour 42 minutes earlier.
Area forecast discussion, Dec 1, 6:11 AM CST, 1 hour 42 minutes before
Area Forecast Discussion National Weather Service Memphis TN 611 AM CST Sat Dec 1 2018 .UPDATE... Updated to include 12Z aviation discussion below. && .PREV DISCUSSION... /issued 352 AM CST Sat Dec 1 2018/ DISCUSSION... A line of thunderstorms is moving quickly to the East across Eastern Arkansas. Conditions remain marginally favorable for strong to severe thunderstorms. Surface based CAPE over 300 J/kg seems sufficient to balance around 40 kts of shear and 0-3 km SRH up to around 400 m2/s2. Corning, Arkansas recently reported a wind gust of 50 mph. At the speed the line is moving, it will likely outrun the greatest instability over the next hour or two resulting in a diminishing threat of severe thunderstorms. Beyond the early morning severe threat, the only concern today might be strong gradient winds. South winds are likely to be sustained between 15 and 20 knots this morning with gusts to 25 kts...just enough to blow around lawn furniture, trash cans and other unsecured relatively light objects. By midday, areas West of the Mississippi River should see more sun than clouds with significant clearing area wide during the afternoon hours. After the rain ends and skies clear, temperatures will soar into the low to middle 70s, as much as 20 degrees above normal. A very broad trough centered over the Rockies into West Texas will begin to shift over the Plains Sunday. Slight height falls over the Mississippi River Valley will result in slightly cooler conditions across the Midsouth Sunday. A reinforcing cold front will move rapidly across the Midsouth late Sunday ushering in a cooler and dry airmass for the beginning of the work week. The broad trough over the plains will gradually shift East through the upcoming work week, deamplifying a bit and resulting in Northwest Flow across the Midsouth. At the surface a high pressure will prevail midweek, keeping conditions dry. As a result partly cloudy to cloudy conditions are expected, along with near to slightly below normal temperatures. Little to no precipitation is expected through midweek, with slightly higher chance of rain late Thursday into Friday. 30 && .AVIATION... /12z TAFs/ A mix of MVFR and IFR conds in the short term as a cluster of showers and thunderstorms move along a frontal boundary near the Mississippi River. Conditions should begin to improve to VFR behind the front over the next couple of hours for JBR and MEM...with MKL and TUP within a couple hours later. Winds will shift back to the southwest behind the front and strengthen to 13-16 kts with gusts to 25 kts through sundown. Thereafter, winds will relax to around 10 kts from the southwest with clear skies. AC3 && .MEG WATCHES/WARNINGS/ADVISORIES... AR...None. MO...None. MS...None. TN...None. &&
Hazardous weather outlook, Dec 1, 5:33 AM CST, 2 hours 20 minutes before
Hazardous Weather Outlook National Weather Service Memphis TN 533 AM CST Sat Dec 1 2018 ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017- 020>024-TNZ001>004-019>022-048>055-088>092-021345- Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay- Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur- Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood- Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS- Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot- Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis- Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley- Yalobusha- 533 AM CST Sat Dec 1 2018 This hazardous weather outlook is for portions of East Arkansas... the Missouri Bootheel...North Mississippi...and West Tennessee. .DAY ONE...Today and Tonight A few strong to severe storms will remain possible early this morning, mainly in East Arkansas. Damaging winds will be the primary threat. Additional strong storms may develop this afternoon in West Tennessee near the Tennessee River. .DAYS TWO THROUGH SEVEN...Sunday through Friday The probability of widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time.
In the hours before
Special weather statement, Dec 1, 6:17 AM CST, 1 hour 36 minutes before
Special Weather Statement
National Weather Service Memphis TN
617 AM CST SAT DEC 1 2018
MSZ001-TNZ088-011245-
DeSoto MS-Shelby TN-
617 AM CST SAT DEC 1 2018
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 645 AM CST
FOR...
Northeastern DeSoto County in northwestern Mississippi...
Southeastern Shelby County in western Tennessee...
At 617 AM CST...a strong thunderstorm producing winds at least 40 mph
was located over Horn Lake, moving northeast at 55 mph.
Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.
People in northeastern DeSoto and southeastern Shelby Counties should
monitor this storm closely.
LAT...LON 3512 9006 3529 8964 3500 8965 3499 8972
3498 8973 3488 9014
TIME...MOT...LOC 1217Z 229DEG 54KT 3497 9003Special weather statement, Dec 1, 6:22 AM CST, 1 hour 31 minutes before
Special Weather Statement
National Weather Service Memphis TN
622 AM CST SAT DEC 1 2018
ARZ028-TNZ019-048>051-011315-
Mississippi AR-Tipton TN-Crockett TN-Lauderdale TN-Dyer TN-
Haywood TN-
622 AM CST SAT DEC 1 2018
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 715 AM CST
FOR...
Northeastern Mississippi County in eastern Arkansas...
Northeastern Tipton County in western Tennessee...
Northwestern Crockett County in western Tennessee...
Lauderdale County in western Tennessee...
Southern Dyer County in western Tennessee...
Northwestern Haywood County in western Tennessee...
At 622 AM CST...a strong thunderstorm producing winds at least 40 mph
was located over Ft Pillow, or near Fort Pillow State Park, moving
northeast at 65 mph.
People in northeastern Mississippi...northeastern Tipton...
northwestern Crockett...Lauderdale...southern Dyer and northwestern
Haywood Counties should monitor this storm closely.
LAT...LON 3603 8917 3602 8917 3601 8920 3598 8918
3561 8923 3553 8993 3599 8984
TIME...MOT...LOC 1222Z 241DEG 57KT 3565 8979Special weather statement, Dec 1, 6:24 AM CST, 1 hour 29 minutes before
Special Weather Statement
National Weather Service Memphis TN
624 AM CST SAT DEC 1 2018
ARZ049-MSZ001-007-008-012-011300-
Lee AR-Tunica MS-DeSoto MS-Panola MS-Tate MS-
624 AM CST SAT DEC 1 2018
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 700 AM CST
FOR...
Southeastern Lee County in eastern Arkansas...
Tunica County in northwestern Mississippi...
Southwestern DeSoto County in northwestern Mississippi...
Northwestern Panola County in northwestern Mississippi...
Western Tate County in northwestern Mississippi...
At 624 AM CST...a strong thunderstorm producing winds at least 40 mph
was located near Tunica, or 8 miles northeast of St Francis National
Park, moving northeast at 65 mph.
Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.
People in southeastern Lee...Tunica...southwestern DeSoto...
northwestern Panola and western Tate Counties should monitor this
storm closely.
LAT...LON 3485 9037 3486 9034 3485 9032 3485 9031
3486 9030 3487 9031 3490 9027 3487 9004
3452 8993 3449 9020 3451 9020 3451 9030
3448 9031 3447 9047 3451 9054 3474 9057
TIME...MOT...LOC 1224Z 232DEG 59KT 3463 9047Special weather statement, Dec 1, 6:50 AM CST, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Memphis TN
650 AM CST SAT DEC 1 2018
TNZ001>003-019-020-048-051-011345-
Weakley TN-Lake TN-Crockett TN-Lauderdale TN-Obion TN-Dyer TN-
Gibson TN-
650 AM CST SAT DEC 1 2018
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 745 AM CST
FOR...
Weakley County in western Tennessee...
Southeastern Lake County in western Tennessee...
Northwestern Crockett County in western Tennessee...
Northeastern Lauderdale County in western Tennessee...
Obion County in western Tennessee...
Dyer County in western Tennessee...
Gibson County in western Tennessee...
At 649 AM CST...a strong thunderstorm producing winds at least 40 mph
was located near Newbern, or near Dyersburg, moving northeast at 65
mph.
Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.
People in Weakley...southeastern Lake...northwestern Crockett...
northeastern Lauderdale...Obion...Dyer and Gibson Counties should
monitor this storm closely.
LAT...LON 3650 8857 3606 8866 3606 8869 3594 8870
3587 8960 3621 8955 3650 8924
TIME...MOT...LOC 1249Z 241DEG 57KT 3612 8936Special weather statement, Dec 1, 6:52 AM CST, 1 hour 1 minute before
Special Weather Statement National Weather Service Memphis TN 652 AM CST SAT DEC 1 2018 MSZ001-002-008-011345- Marshall MS-DeSoto MS-Tate MS- 652 AM CST SAT DEC 1 2018 ...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 745 AM CST FOR... Northwestern Marshall County in northwestern Mississippi... Eastern DeSoto County in northwestern Mississippi... Tate County in northwestern Mississippi... At 652 AM CST...a strong thunderstorm producing winds at least 40 mph was located near Arkabutla, or 7 miles northwest of Senatobia, moving northeast at 50 mph. Very heavy rain along with continuous cloud to ground lightning are also possible with this thunderstorm. People in northwestern Marshall...eastern DeSoto and Tate Counties should monitor this storm closely. LAT...LON 3499 8988 3499 8945 3455 8981 3456 9019 TIME...MOT...LOC 1252Z 235DEG 45KT 3471 9006
Special weather statement, Dec 1, 7:39 AM CST, 14 minutes before
Special Weather Statement National Weather Service Memphis TN 739 AM CST SAT DEC 1 2018 MSZ002-003-TNZ089-090-011430- Marshall MS-Benton MS-Hardeman TN-Fayette TN- 739 AM CST SAT DEC 1 2018 ...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 830 AM CST FOR... Northern Marshall County in northwestern Mississippi... Northwestern Benton County in northeastern Mississippi... Southwestern Hardeman County in western Tennessee... Southern Fayette County in western Tennessee... At 739 AM CST...a strong thunderstorm producing pea size hail or larger and winds at least 40 mph was located over Mt Pleasant, or 9 miles southeast of Collierville, moving northeast at 65 mph. Very heavy rain along with continuous cloud to ground lightning are also possible with this thunderstorm. People in northern Marshall...northwestern Benton...southwestern Hardeman and southern Fayette Counties should monitor this storm closely. LAT...LON 3484 8929 3484 8972 3519 8952 3519 8901 TIME...MOT...LOC 1339Z 241DEG 57KT 3498 8954
The office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 1, 5:56 AM CST | Severe Thunderstorm Warning | MEG | DeSoto, Tate, Tunica | 19 min |
| Dec 1, 6:24 AM CST | Special Weather Statement | MEG | Tunica | 36 min |
| Dec 1, 6:36 AM CST | Severe Thunderstorm Warning | MEG | Coahoma, Quitman | 39 min |
| Dec 1, 6:52 AM CST | Special Weather Statement | MEG | Tate | 53 min |
| Dec 1, 7:08 AM CST | Severe Thunderstorm Warning | MEG | Coahoma, Panola, Quitman, Tunica | 52 min |
| Dec 1, 7:23 AM CST | Tornado Warning | MEG | Coahoma, Quitman | 37 min |
| Dec 1, 8:41 AM CST | Severe Thunderstorm Warning | MEG | Benton, Lafayette, Marshall, Tippah, Union | 49 min |
| Dec 1, 9:10 AM CST | Special Weather Statement | MEG | Panola | 35 min |
| Dec 1, 1:18 PM CST | Special Weather Statement | MEG | Benton | 27 min |
| Dec 1, 3:36 PM CST | Special Weather Statement | MEG | Tishomingo | 24 min |
| Dec 1, 3:43 PM CST | Special Weather Statement | MEG | Itawamba | 47 min |
| Dec 1, 3:51 PM CST | Special Weather Statement | MEG | Monroe | 54 min |
Nearby
Severe Thunderstorm Warnings in Mississippi, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.